Texas, 2023

High Wind in Texas, April 5, 2023

April 5, 2023 · NWS MAF · 2 events in 2 counties and zones

This is a continuation of the event from the previous day. A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This is a continuation of the event from the previous day. A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 2:27 AM CST, 11 minutes earlier.

Area forecast discussion, Apr 5, 2:27 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
327 AM CDT Wed Apr 5 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 323 AM CDT Wed Apr 5 2023

After a busy week of unseasonably warm temperatures, a very dry
airmass, windy conditions, and consequent critical fire weather, a
relatively banal short term forecast is on tap.

WV imagery shows the upper trough continuing to eject into the
upper Midwest, with a secondary trough set to develop over
SoCal/Baja over the next couple of days.  To the north, a cold front
is moving through the panhandles, and will assist w/the Pac front
today in taking afternoon highs below normal.  Unfortunately, very
dry air remains in place, maintaining an elevated fire weather
threat this afternoon for West Texas and Southeast New Mexico.

Tonight, cool easterly flow and continued dry air will allow
overnight mins to drop to at or below normal all but along the
river.

Thursday, easterly upslope flow continues as the SoCal/Baja trough
further strengthens over the Gulf of California.  Mostly sunny skies
will allow afternoon highs to climb a few degrees above today's, but
still remain at or below normal area-wide.  Shortwaves calving off
the trough in southwest flow aloft will open a window for isolated
convection over the lower Tran Pecos...mostly -SHRA.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 323 AM CDT Wed Apr 5 2023

The long term features quite a turn around from what we've been
seeing the last few days as surface flow remains easterly into the
weekend, pulling much better moisture into the region. With return
flow pushing as far west as the higher terrain Thursday night, some
guidance (notably the MAV and MEX) are hinting at some high gap
winds at GDP but should be fairly brief in duration. A subtle upper
trough across southern AZ/NM Friday could tap into the better
moisture to produce some showers and possibly isolated
thunderstorms. Models have come into somewhat better agreement on
last night with the best chances still staying across the
southeastern Permian Basin and lower Trans Pecos. Beyond Friday,
precipitation stays hard to come by outside of slight chances across
portions of the Big Bend Sunday and Monday afternoon with possible
afternoon convection.

The added moisture serves to moderate low temperatures through the
weekend, staying fairly mild in the upper 50s with some spots only
falling into the 60s by mid week. The presence of clouds and
precipitation keeps highs stuck in the upper 50s and low 60s on
Friday. A warming trend follows that has us back in the upper mid
to upper 80s by the beginning of next week as upper level ridging
builds in.

-Munyan

&&

.AVIATION...
(06Z TAFS)
Issued at 1205 AM CDT Wed Apr 5 2023

Winds behind the Pac front will continue to diminish overnight,
and veer to north Wednesday as a weak cold front settles in. The
general trend Wednesday night is to continue veering to easterly,
but winds will be light enough then to sustain some variability. A
few high clouds are expected.

&&

.FIRE WEATHER...
Issued at 323 AM CDT Wed Apr 5 2023

While there were still plenty of small fires yesterday, we managed
to avoid large, uncontrollable wildfires partially due to slightly
lower wind gusts thanks to the presence of thick cirrus. With the
upper trough lifting into the northern Plains, winds have largely
died down for today but very dry conditions remain in place behind
the Pacific front. Despite the lack of winds and cooler
temperatures today, relative humidity falling well into the
single digits this afternoon paired with ERCs still ranging from
the 70th to 90th+ percentile, have gone ahead and issued a
Rangeland Fire Danger Statement for the entire CWA.

After today, easterly upslope flow carrying into the weekend
supplies much of the region with improved low-level moisture, even
through the daytime periods. This and a lack of strong winds keeps a
lid on fire weather into early next week. By Tuesday, a dryline sets
back up, sending western zones into critical humidity for the
afternoon periods.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  43  71  43 /   0   0  10  10
Carlsbad                 67  38  72  40 /   0   0   0   0
Dryden                   75  50  72  50 /   0   0  20  20
Fort Stockton            69  46  73  47 /   0   0  10  10
Guadalupe Pass           60  41  64  41 /   0   0   0   0
Hobbs                    65  37  69  36 /   0   0   0   0
Marfa                    70  39  72  37 /   0   0   0  10
Midland Intl Airport     69  44  71  44 /   0   0  10  10
Odessa                   68  45  71  44 /   0   0  10  10
Wink                     68  43  73  44 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Apr 5, 2:18 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CDT Wed Apr 5 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
318 AM CDT Wed Apr 5 2023 /218 AM MDT Wed Apr 5 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Rangeland Fire Danger Statement is in effect through late this
afternoon for elevated to near-critical fire weather conditions due
to very low humidity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

High wind are possible through Guadalupe Pass Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 5, 2:38 AM CST to 3:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
April 5, 2:54 AM CST to 2:55 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093504, 1093503.